• Teen's lungs 'like a 70-year-old's' after suffering vaping-related illness

    By: Theresa Seiger, Cox Media Group National Content Desk

    Updated:

    Doctors told a teenager hospitalized last month after using e-cigarettes for more than a year and a half that his lungs appear to be similar to those of a 70-year-old and that they might not entirely recover, according to multiple reports.

    >> Read more trending news

    Adam Hergenreder, 18, started vaping when he was 16 years old, according to the Chicago Tribune. The Gurnee, Illinois, teenager was hospitalized late last month after suffering from a mysterious, vaping-related lung illness similar to the illnesses that have been linked to at least six deaths nationwide, CNN reported. He vaped using both nicotine and THC products, according to the news network.

    Doctors have told Hergenreder that a chest X-ray showed the damage done to his lungs has been so extensive that they might never be the same again, according to the Tribune.

    “I’m 18 years old,” Hergenreder told CBS News. “My lungs are like a 70-year-old’s.”

    The Tribune reported Hergenreder was unable to breathe without the help of oxygen pumped through tubes attached to his nose. He told CNN that he also ran a fever and that he “was just nonstop throwing up every day for three days” before he sought medical help.

    Dr. Stephen Amesburg, a pulmonologist and critical care physician who saw Hergenreder, told CNN that if his mother hadn’t taken him to the hospital, Hergenreder’s breathing could have worsened to the point where he could have died within days.

    "It was severe lung disease, especially for a young person,” Amesbury told CNN. “He was short of breath. He was breathing heavily."

    After he was brought to the hospital, Hergenreder was immediately admitted into the intensive care unit, according to CBS News.

    Hergenreder is one of more than 450 people hospitalized in at least 33 states with lung illnesses that health officials believe are connected to e-cigarette use. Six people have died as a result of the illnesses, including one in Illinois, according to the Centers for Disease Control and Prevention.

    ”It was scary to think about that – that little device did that to my lungs,” Hergenreder told CNN. "I was a varsity wrestler before this and I might not ever be able to wrestle because that's a very physical sport and my lungs might not be able to hold that exertion. ... It's sad."

    Health officials continue to investigate the illnesses. According to the CDC, no specific product or compound has been linked to all of the cases of pulmonary illness.

    Federal and state investigators say many of the people who have fallen ill said they had vaped THC, and officials are focusing on contaminants in black-market products containing THC as possible culprits. Other patients reported using nicotine cartridges, and authorities stress that they have yet to identify a specific device or chemical at play. For now, officials are warning people of all ages to avoid e-cigarettes, particularly products purchased on the street.

    Poison control officials have been concerned about exposure to vaping products, including e-cigarettes and liquid nicotine, in recent years due to the high concentration of nicotine they contain compared with other tobacco products, according to the American Association of Poison Control Centers.

    Association officials said that, as of Aug. 31, poison control centers have managed 2,961 cases connected to e-cigarette devices and liquid nicotine this year. Last year, officials fielded 2,470 such cases, according to figures from the association.

    The Associated Press contributed to this report.

    Next Up: